Iowa, 2009

Hail in Iowa, June 7, 2009

June 7, 2009 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced penny size hail near Salix in northwest Iowa late in the morning of June 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced penny size hail near Salix in northwest Iowa late in the morning of June 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 7, 10:15 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 7, 10:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT SUN JUN 7 2009

.DISCUSSION...
HAVE UPDATED THE GRIDS AND ZFP FOR CURRENT TRENDS. NO REAL CHANGES
TO MAX TEMPS. TWEAKED THE WX AND POPS A BIT. LEADING EDGE OF POTENT
S/W STILL LOOKS TO BE AFFECTING THE SRN AND WRN PARTS OF OUR FA LATE
THIS AFTERNOON...ALONG WITH WAA TS AND INSTABILITY RIGHT NOW IN THE
KSUX AREA. WAA REALLY EXPANDS THRU SW MN IN THE MID AND LATE AFTN
HRS.       /MJF

.AVIATION...
MOISTURE WL REMAIN TRAPPED BENEATH VERY STRONG INVERSION...RESULTING
IN WIDESPREAD IFR TO LOW END MVFR CIGS ACRS THE AREA FOR MUCH OF THE
TAF PD. GREATEST POTENTIAL FOR MVFR/IFR VSBYS THRU MIDDAY WILL FAVOR
THE HIGHER TERRAIN ACROSS SWRN MN...AND IN ANY TS IN NERN NEB AND
NWRN IA. STRONGER UPPER LEVEL WAVE WORKS EWD LATER TODAY...AND WILL
BRING CHC OF THUNDER AND LOCALLY IFR VSBYS IN +RA TO MOST AREAS
AFTER 21Z...WINDING DOWN FROM WEST TO EAST AFTER 08/06Z.  /JH/MJF

&&

.PREV DISCUSSION...
UNSETTLED CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH EARLY
TOMORROW AS ANOTHER IN A SERIES OF SHORTWAVES AFFECTS OUR AREA. THIS
WAVE IS PRESENTLY TAKING SHAPE OVER COLORADO EARLY THIS
MORNING...AND MODERATE WAA/THETA E ADVECTION/INSTABILITY OUT AHEAD
OF THE FEATURE IS KICKING OFF SHOWERS AND THUNDERSTORMS ACROSS
WESTERN AND CENTRAL NEBRASKA AT THIS TIME. ANTICIPATE THIS ACTIVITY
TO EVENTUALLY MAKE IT INTO OUR SOUTHWESTERN CWA DURING THE MORNING
HOURS...AND EVENTUALLY PUSH ACROSS THE CWA LATER IN THE DAY AS WAVE
APPROACHES AND LOW LEVEL JET VEERS INTO OUR CWA...ENHANCING THETA
ADVECTION ACROSS OUR AREA. CURRENT OBS INDICATING WIDESPREAD STRATUS
ACROSS THE REGION...AND ANTICIPATE THIS TO REMAIN IN PLACE THROUGH
AT LEAST 18Z...BEFORE CEILINGS BEGIN TO RISE LATER IN THE AFTERNOON.
THIS WILL OBVIOUSLY KEEP ANY SURFACE BASED CONVECTION FROM FIRING
THROUGH MUCH OF THE DAY...EVEN SO...COULD SEE SOME ELEVATED
THUNDERSTORMS DEVELOP LATER IN THE AFTERNOON AS INSTABILITY
INCREASES ABOVE THE INVERSION. BEST CHANCE OF ANY SEVERE STORMS
DEVELOPING WOULD BE OVER OUR FAR SOUTHEAST...WHERE BEST CONVECTIVE
PARAMETERS EXIST AND WITH THIS AREA RESIDING CLOSER TO FRONTAL
BOUNDARY OVER WEST CENTRAL IOWA. WITH CLOUDS AND A NORTHEASTERLY LOW
LEVEL FLOW...WILL BE ANOTHER COOL DAY OVER MUCH OF THE CWA...IN THE
50S OVER THE NORTHWESTERN HALF OF THE CWA...WHILE APPROACHING 70 IN
OUR EXTREME SOUTHEASTERN AREAS.

AFOREMENTIONED SHORTWAVE TRACKS ACROSS THE CWA TONIGHT...AND KEPT
HIGHEST POPS WITH THIS FEATURE AND INVERTED TROUGH PUSHING FROM WEST
TO EAST ACROSS THE AREA DURING THE OVERNIGHT HOURS. WINDS WILL PICK
UP AND SWITCH AROUND TO THE NORTHWEST BEHIND THE TROUGH...LEADING TO
A BREEZY DAY ON MONDAY AS PRECIPITATION ENDS FROM THE WEST AS
FORCING/MOISTURE MOVES INTO THE UPPER MISSISSIPPI VALLEY. WHILE WE
WILL SEE A LITTLE WARMING ON MONDAY WITH BETTER MIXING...WILL STILL
AVERAGE AROUND 15 DEGREES BELOW NORMAL WITH RESPECT TO HIGHS FOR
THIS TIME OF YEAR.

SOMEWHAT UNSETTLED PATTERN LOOKS TO CONTINUE INTO THE MIDDLE OF THE
WEEK...WITH MODELS POINTING TOWARD ANOTHER COUPLE OF SHORTWAVES
PUSHING ACROSS THE REGION. LEFT TUESDAY DRY FOR NOW WITH RUN TO RUN
INCONSISTENCY...THOUGH FOLLOWING SHIFT MAY HAVE TO INTRODUCE POPS ON
TUESDAY IF MODELS KEEP FOLLOWING THIS TREND. WEDNESDAYS SYSTEM LOOKS
TO REMAIN PRIMARILY TO OUR SOUTH...SO TRENDED OUR POPS ACCORDINGLY.
NO BIG WARM UP IN STORE FOR TUESDAY AND WEDNESDAY WITH HIGHS
REMAINING IN THE MID TO UPPER 60S.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 7, 10:57 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 AM CDT SUN JUN 07 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1157 AM CDT SUN JUN 07 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE
THROUGH MIDDAY IN SOUTHERN DAKOTA AND WOODBURY COUNTIES. LATER
TODAY AND THIS EVENING...A SLIGHT RISK OF SEVERE STORMS EXISTS IN
THE SIOUX CITY AND STORM LAKE AREAS. AGAIN...THE MAIN THREAT WITH
EVENING ACTIVITY WOULD BE HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING AROUND
THE SIOUX CITY AND STORM LAKE AREAS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
June 7, 11:00 AM CST
Where
Woodbury County, 1.68 mi WNW of Salix
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.330, -96.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176269.